When switching between MAO-B inhibitors, a 15-day suspension period is a precautionary measure to avoid a serotonin syndrome and hypertensive crises. However, this indication results in a major inconvenience for parkinsonian patients because of the worsening of their clinical condition. In routine clinical practice, neurologists often perform a substitution of these two drugs without solution of continuity, (i.e. overnight), to avoid worsening of fluctuations and prolonged OFF periods. Therefore, a safety, open label study was performed to investigate the possible risks of switching overnight from rasagiline to safinamide.
Study population included 20 advanced patients with Parkinson’s disease on stable treatment with rasagiline and levodopa (alone or in combination with other with other anti-parkinsonian medication). The possible occurrence of serotonin syndrome and hypertension were monitored through a strict clinical observation and a 24-hour Holter recording (ABPM) performed twice, while subjects were on rasagiline and immediately after switching to safinamide.
No cases of serotonin syndrome or hypertensive crisis occurred during the study. Not significant changes occurred in the primary endpoint: 24/h mean BP had a mild +4.4% increase in the ABPM2 versus ABPM1 (p=0.17). 24/h systolic and diastolic BP values were slightly higher at ABPM2 compared to ABPM1 (respectively +3.3%; p= 0.13; and 5.4%; p=0.08) and 24/h systolic BPV was unchanged between the two ABPM evaluations (from 8.6±2.9 to 8.9±1.8; p=0.27).
The results of the present study confirm that the overnight switch from rasagiline to safinamide is safe and well tolerated by patients.

This article is protected by copyright. All rights reserved.

References

PubMed